Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 60, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 30, 2001, 6:06 AM EDT for Benzie County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 30, 2001, 6:06 AM EDT (10:06 UTC)
- Expired
- Aug 30, 2001, 6:45 AM EDT
- In force
- 39 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Benzie County, MI
The radar
The NCL Michigan radar (KAPX), 108 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
299
WUUS53 KAPX 301006
SVRAPN
MIC019-301045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
606 AM EDT THU AUG 30 2001
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENZIE COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 645 AM EDT
* AT 602 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES NORTHWEST OF FRANKFORT...MOVING EAST
AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL REACH...
BEULAH...BENZONIA AROUND 615 AM EDT.
HONOR AROUND 620 AM EDT.
LAKE ANN AROUND 625 AM EDT.
BENDON AROUND 630 AM EDT.
REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.
LAT...LON 4454 8583 4475 8582 4478 8608 4474 8610
4473 8617 4470 8626 4466 8627 4461 8622What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:58 AM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 30, 2:58 AM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 258 AM EDT THU AUG 30 2001 CURRENT SATELLITE WV LOOPS SHOW A SERIES OF SHORTWAVES UPSTREAM OF THE WRN GREAT LAKES. ONE (PROBABLY THE MOST OBVIOUS GIVEN THE DRY AIR INTRUSION) IS CURRENTLY NUDGING INTO NW MINNESOTA. MEANWHILE, ANOTHER MORE CONVECTIVELY-INDUCED VORT MAX IS MOVING THROUGH THE MN ARROWHEAD. LASTLY, OTHER SHORTWAVES WERE NOTED ACROSS SASKATCHEWAN AND NRN MANITOBA IT IS THESE TWO FEATURES THAT WILL BE THE DRIVING FORCE IN TERMS OF THE FORCING/FRONTAL PASSAGE LATER TODAY/TONIGHT ACROSS THE REGION. MAIN FCST CONCERNS WILL BE WITH TIMING/COVERAGE OF PRE-FRONTAL CONVECTION, ALONG WITH THE SEVERE WEATHER THREAT. TODAY, GOOD LOW LEVEL MOISTURE/THETA-E INFLOW (35-40 KTS AT 850 MB PER PROFILER DATA) IS FUELING THE CURRENT WIDESPREAD AREA OF NOCTURNAL CONVECTION ACROSS MN/WI. 300/200 MB DIVERGENCE IS HIGHEST IN THIS REGION, WITH SUBTLE RRQ/LFQ COUPLING OF 300 MB WIND SPEED MAXES. THE MCS WILL DIMINISH UPON REACHING ERN UPR/WRN LWR MI THIS MORNING AS IT BECOMES FARTHER DISPLACED FROM THE MAIN DYNAMICAL SUPPORT (INTO A REGION OF 850/300 MB THICKNESS DIFLUENCE). WHILE WEAKENING, REGION OF UPPER DIVERGENCE/DPVA AND 850/500 MB QS CONVERGENCE AHEAD OF THE SHORTWAVE CURRENTLY OVER SASKATCHEWAN BUILD INTO THE REGION DURING THE AFTERNOON. A PRE-FRONTAL TROUGH IS REFLECTED AT THE SURFACE AS A RESULT, ALBEIT WEAKENING UPON MOVING THROUGH THE REGION THIS AFTERNOON. WHILE NEITHER OVERWHELMING, THE DEGREE OF DYNAMICS/THERMODYNAMICS COMBINED IS SUFFICIENT TO CONTINUE WITH THE LIKELY PROBS OVER WESTERN/CENTRAL ZONES TODAY (CHANCE EAST), AND CHANCE WEST/CENTRAL THIS EVENING (LIKELY EAST). SEVERE WX CHANCES WILL DEPEND HEAVILY ON THE DEGREE OF DAYTIME HEATING (SURFACE-BASED DESTABILIZATION) WE CAN GET, AS MID LEVEL (700/500 MB) LAPSE RATES ARE EXPECTED TO BE A MEAGER 6.0 C/KM WITH TOTAL-TOTALS ONLY IN THE MID 40S. EXPECT MCS DEBRIS TO FACTOR IN THIS MORNING, ESPECIALLY TOWARD LAKE MI. LIMITED SUN OVER WEST/ CENTRAL COUNTIES WILL LIKELY KEEP TEMPS AOB 80F BEFORE THE INITIAL TROUGH APPROACHES THIS AFTERNOON. SURFACE/BOUNDARY LAYER MOISTURE CONVERGENCE APPEARS LIMITED AS WELL. DECAYING MCS REMNANTS WILL RESULT IN A MORE TRANSPARENT CLOUD COVER IN THE SE PORTION OF NRN LWR MI, HOWEVER OVER THIS AREA MOISTURE POOLING AT THE SURFACE IS NOT REAL STRONG EITHER. LINEAR SHEAR PROFILES WITH 40-50KT 700-500MB WINDS WILL MAKE BOWING SEGMENTS POSSIBLE, ASSUMING OF COURSE ENOUGH POSITIVE BUOYANCY CAN BE GENERATED. TONIGHT, MAIN COLD FRONT (ASSOCIATED FROM THE MANITOBA SHORTWAVE) PUSHES THROUGH THE REGION PER THE ETA/AVN. AGAIN WILL MAINTAIN EVENING POPS, WITH THE CONCERN THEN REGARDING THE EXTENT OF POST- FRONTAL CLOUDS AS DOWNWARD Q-G FORCING DOES NOT ARRIVE UNTIL LATE (8-12Z). MODEL SOUNDINGS SUGGEST AT LEAST SCT LOW/MID CLOUDS LINGERING, WITH MORE POST-FRONTAL SC (POSSIBLY LAKE-GENERATED) ACROSS ERN UPR WITH THE COLD ADVECTION INITIATING QUICKLY AT LOW LEVELS. FRI/FRI NIGHT, COOL/DRY CONDITIONS AGAIN EXPECTED, THOUGH THE 850/800 MB THERMAL TROUGH IN PLACE EXPECT NUMEROUS DAYTIME CU TO POP BY FRI AFTERNOON (WILL CONTINUE WITH THE MOSTLY CLOUDY MENTION AS A RESULT). 850 MB TEMPS CONTINUE TO COOL FRI NIGHT, TO AROUND 2-3C ACROSS LAKES SUPERIOR AND MI. EXPECT LAKE CLOUDS TO DEVELOP GIVEN LAKE/850 MB DELTA TS IN THE MID/UPPER TEENS, THOUGH LIKELY TO AFFECT A SMALL PORTION OF THE REGION (DOWNWIND OF LAKES SUPERIOR/MICHIGAN) WITH THE MEAN N/NNW FLOW AT LOW LEVELS. .APX...NONE. HURLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:02 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.